Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 65, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 13, 2011, 9:38 AM PDT for Riverside County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2011, 9:38 AM PDT (16:38 UTC)
- Expired
- Sep 13, 2011, 10:11 AM PDT
- In force
- 33 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Riverside County, CA
The radar
The Yuma radar (KYUX), 150 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 4.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1873 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
065 WUUS55 KPSR 131638 SVRPSR CAC065-131730- /O.NEW.KPSR.SV.W.0065.110913T1638Z-110913T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 938 AM PDT TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 1030 AM PDT * AT 931 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF MIDLAND...OR 28 MILES EAST OF DESERT CENTER... AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL IMPACT INTERSTATE 10 BETWEEN DESERT CENTER AND BLYTHE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF FLYING DEBRIS HITS YOUR VEHICLE WHILE YOU ARE DRIVING...PULL OVER AND PARK. STAY IN THE CAR WITH THE SEAT BELT ON. PUT YOUR HEAD DOWN BELOW THE WINDOWS...COVERING WITH YOUR HANDS AND A BLANKET IF POSSIBLE. WHILE NOT IMMEDIATELY LIKELY...THIS STORM MAY PRODUCE A TORNADO. BE READY TO MOVE QUICKLY TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR... SUCH AS A BATHROOM OR A CLOSET...IF A TORNADO DEVELOPS. && LAT...LON 3406 11496 3398 11464 3351 11487 3355 11507 TIME...MOT...LOC 1637Z 221DEG 36KT 3365 11489 $$ WATERS
1 follow-up statement
543 WWUS55 KPSR 131711 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1011 AM MST TUE SEP 13 2011 CAC065-131720- /O.CAN.KPSR.SV.W.0065.000000T0000Z-110913T1730Z/ RIVERSIDE CA- 1011 AM PDT TUE SEP 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RIVERSIDE COUNTY IS CANCELLED... THE THREAT FOR SEVERE WEATHER HAS DECREASED FROM THIS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3406 11496 3398 11464 3351 11487 3355 11507 TIME...MOT...LOC 1710Z 221DEG 36KT 3390 11463 $$ WATERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 5:20 AM PDT, 4 hours 18 minutes earlier.
Area forecast discussion, Sep 13, 5:20 AM PDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
520 AM MST TUE SEP 13 2011
.UPDATE..UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING SLOWLY ACROSS SOUTHERN CALIFORNIA AND
INTO ARIZONA IS EXPECTED TO LEAD TO ACTIVE STORM CONDITIONS TODAY
AND TONIGHT. IN FACT A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA FROM 9 AM TO 9 PM TODAY. STORM
CHANCES ARE EXPECTED TO BE MUCH LOWER WEDNESDAY DUE TO MUCH LOWER
INSTABILITY AND THE BEGINNING OF A DRYING TREND. THE LOW PRESSURE
SYSTEM WILL WEAKEN AND SHIFT INTO UTAH AND COLORADO THURSDAY AND
STORM CHANCES WILL BE CONFINED TO THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA. DRY CONDITIONS ARE EXPECTED ACROSS THE AREA
FRIDAY THROUGH MONDAY. HIGH TEMPERATURES ARE EXPECTED TO BE WELL
BELOW NORMAL TODAY AND WEDNESDAY FOLLOWED BY A GRADUAL WARMING TREND.
&&
.DISCUSSION...
TODAY AND TONIGHT...CONSIDERABLE CONVECTIVE POTENTIAL TODAY WITH
PRECIPITABLE WATER VALUES IN EXCESS OF ONE INCH ACROSS THE FORECAST
AREA AND IN EXCESS OF 1.5 INCHES OVER SOUTHWEST ARIZONA AND FAR
SOUTHEAST CALIFORNIA COMBINED WITH AN APPROACHING VORT MAX AND
ASSOCIATED JET ENERGY. PRETTY GOOD MODEL AGREEMENT ON THE BEST CAPE
BEING OVER YUMA AND LA PAZ COUNTIES TODAY EXTENDING INTO IMPERIAL
AND EASTERN RIVERSIDE COUNTIES. WOULD ANTICIPATE INDIVIDUAL STORMS
BEING CAPABLE OF PRODUCING LOCALLY HEAVY RAIN FOLLOWED BY REPEAT
STORMS IN SOME LOCATIONS. AS A RESULT...HAVE ISSUED A FLASH FLOOD
WATCH FOR SOUTHWEST ARIZONA AND FAR SOUTHEAST CALIFORNIA FROM 9 AM
TO 9 PM. STORMS HAVE ALREADY DEVELOPED OVER SAN DIEGO AND WESTERN
RIVERSIDE COUNTIES EARLY THIS MORNING. ANTICIPATE STORMS BEING
SLOWER TO DEVELOP OVER SOUTH-CENTRAL ARIZONA PER MODEL DEPICTIONS
OF CAPE AND DYNAMICAL FORCING. WITH LESS FORECAST CAPE...WOULD
ANTICIPATE LESS VIGOROUS CONVECTION OVER SOUTH-CENTRAL ARIZONA BUT
POPS WILL STILL BE RELATIVELY HIGH TONIGHT DUE TO JET/Q FORCING.
THERE WILL ALSO BE SEVERE POTENTIAL TODAY...MOST LIKELY OVER
SOUTHWEST ARIZONA WHERE CAPE AND SHEAR SHOULD BE BETTER
HOWEVER...THE SREF MODEL STRUGGLED TO DEPICT MEDIAN VALUES OF
EFFECTIVE BULK SHEAR AT OR ABOVE 30 KTS. SPC HAS SEE TEXT IN THE DAY
ONE CONVECTIVE OUTLOOK. MAX TEMPS SHOULD BE AT LEAST A FEW DEGREES
OR MORE BELOW NORMAL TODAY.
WEDNESDAY AND THURSDAY...WITH AN ACTIVE DAY TODAY...INSTABILITY IS
EXPECTED TO BE MUCH LOWER WEDNESDAY. THUS POPS ARE MUCH
LOWER...DESPITE LINGERING MOISTURE AND THE LOW CENTER OVER NORTHERN
ARIZONA. IN PART...THE WEDNESDAY POPS REFLECT POTENTIAL FOR
LINGERING MORNING SHOWERS OVER SOUTH-CENTRAL ARIZONA. MOISTURE
CONTINUES TO DECLINE THURSDAY. THOUGH MODELS HAVE TRENDED TOWARD A
SLOWER DECLINE OF MOISTURE...IT LOOKS TO BE INSUFFICIENT FOR
CONVECTION THURSDAY EXCEPT OVER ZONE 24. ANTICIPATE WELL BELOW
NORMAL TEMPS TO CONTINUE WEDNESDAY BEFORE A GRADUAL WARMING TREND
STARTS THURSDAY.
FRIDAY THROUGH MONDAY...MODELS CONTINUE TO ADVERTISE WEAK TROUGHING
OVER THE WEST THROUGH SATURDAY BEFORE RIDGING STARTS TO BUILD IN
FROM THE PACIFIC EARLY NEXT WEEK...THOUGH THE ECMWF DEPICTS A BAGGY
TROUGH OVER SOUTHERN CALIFORNIA. DRY CONDITIONS WILL BE IN PLACE
FRIDAY ONWARD ACROSS THE FORECAST AREA. TEMPS ANTICIPATED TO CLIMB
SLIGHTLY ABOVE NORMAL BY MONDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
THUNDERSTORM ACTIVITY ANTICIPATED AGAIN THIS AFTERNOON AT BOTH
SITES. BEST CHANCES LOOK TO BE LATE AFTERNOON/EARLY EVENING /AS HAS
BEEN THE CASE RECENTLY/. INTRODUCED PROB30\S AT BOTH SITES WITH
GUSTY WINDS AND BLOWING DUST THE PRIMARY THREATS. PRECIP SHOULD
DIMINISH AFTER 06Z WITH IMPROVING CONDITIONS TOWARD THE END OF THE
FORECAST PERIOD.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
THUNDERSTORMS ALREADY AFFECTING KIPL AT 12Z. INTRODUCED
THUNDERSTORMS INTO BOTH TAF SITES AS THEY WILL LIKELY SEE TSRA AND
REDUCED CIGS/VSBYS AT VARIOUS TIMES TODAY. CONDITIONS SHOULD IMPROVE
LATE IN THE DAY...AROUND 03Z OR SO.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AIR WILL START TO WORK INTO THE REGION LATE THURSDAY AND INTO
FRIDAY...LASTING INTO THE BEGINNING OF NEXT WEEK. AFTERNOON
HUMIDITIES WILL ONLY DROP TO AROUND 20 PERCENT WITH GOOD OVERNIGHT
RECOVERY...DESPITE THE SLOWLY DRYING AIRMASS. NO SIGNIFICANT DRYING
TRENDS AND WIND EVENTS EXPECTED THROUGH THE UPCOMING WEEK AS UPPER
LEVEL TROUGHING HOLDS OVER THE REGION.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH FROM 9 AM MST THIS MORNING THROUGH 9 PM MST
THIS EVENING AZZ020-021-025-026.
CA...FLASH FLOOD WATCH FROM 9 AM PDT THIS MORNING THROUGH 9 PM PDT
THIS EVENING CAZ030>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...AJ
AVIATION...LEINS
FIRE WEATHER...NOLTEHazardous weather outlook, Sep 13, 5:51 AM PDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 551 AM MST TUE SEP 13 2011 AZZ022-023-027-028-141300- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 551 AM MST TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THERE WILL BE POTENTIAL FOR THE STRONGER STORMS TO PRODUCE LOCALIZED AREAS OF DAMAGING WINDS...HAIL...AND HEAVY RAIN ALONG WITH FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE CHANCE FOR SEVERE WEATHER DECREASES DRAMATICALLY WEDNESDAY WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS. THE MAIN HAZARD WILL BE LIGHTNING. DRY CONDITIONS ARE EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. AZZ024-141300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 551 AM MST TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. THERE IS A GOOD CHANCE OF AFTERNOON THUNDERSTORMS...BECOMING LIKELY THIS EVENING. THERE IS POTENTIAL FOR THE STRONGER STORMS TO PRODUCE LOCALIZED AREAS OF DAMAGING WINDS...HAIL...AND HEAVY RAIN ALONG WITH FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STORM CHANCES DECLINE TO THE SLIGHT CATEGORY WEDNESDAY WITH A FURTHER DECLINE THURSDAY. THE MAIN HAZARD WILL BE LIGHTNING. DRY CONDITIONS ARE FORECAST FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ADVISED TO REPORT ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-026-CAZ031-141300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- SOUTHWEST DESERTS-LOWER COLORADO RIVER VALLEY CA- 551 AM MST TUE SEP 13 2011 /551 AM PDT TUE SEP 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ...FLASH FLOOD WATCH IN EFFECT FROM 9 AM MST /9 AM PDT/ THIS MORNING THROUGH THIS EVENING... IN ADDITION TO FAVORABLE CONDITIONS FOR FLASH FLOODING...THERE WILL BE POTENTIAL FOR THE STRONGER STORMS TO PRODUCE LOCALIZED AREAS OF DAMAGING WINDS...HAIL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE CHANCE FOR SEVERE WEATHER DECREASES DRAMATICALLY WEDNESDAY WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS. THE MAIN HAZARD WILL BE LIGHTNING. DRY CONDITIONS ARE EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. AZZ025-CAZ030-032-033-141300- YUMA/MARTINEZ LAKE AND VICINITY-JOSHUA TREE NATIONAL PARK- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 551 AM MST TUE SEP 13 2011 /551 AM PDT TUE SEP 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ...FLASH FLOOD WATCH IN EFFECT FROM 9 AM MST /9 AM PDT/ THIS MORNING THROUGH THIS EVENING... IN ADDITION TO FAVORABLE CONDITIONS FOR FLASH FLOODING...THERE WILL BE POTENTIAL FOR THE STRONGER STORMS TO PRODUCE LOCALIZED AREAS OF DAMAGING WINDS...HAIL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO WEATHER HAZARDS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Sep 13, 8:14 AM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
814 AM MST TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM FLASH FLOOD 10 NE DESERT SHORES 33.52N 115.93W
09/13/2011 RIVERSIDE CA LAW ENFORCEMENT
BRIDGE WASH OUT ON HWY 111 AND DESERT BEACH DR.
&&
JSAWTELLESpecial weather statement, Sep 13, 8:51 AM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
851 AM PDT TUE SEP 13 2011
CAZ030>032-131645-
RIVERSIDE CA-SAN BERNARDINO CA-
851 AM PDT TUE SEP 13 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA
EASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
UNTIL 945 AM PDT
AT 844 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT
A CLUSTER OF THUNDERSTORMS WAS RAPIDLY DEVELOPING 26 MILES NORTHWEST
OF MIDLAND...MOVING NORTH AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3409 11534 3409 11477 3408 11456 3367 11474
3343 11513 3354 11576 3411 11544
TIME...MOT...LOC 1551Z 190DEG 17KT 3414 11514
WATERSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:54 AM PDT | Flash Flood Watch | PSR | 17 hr | |
| Sep 13, 7:05 AM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 55 min |
| Sep 13, 7:10 AM PDT | Flash Flood Warning | PSR | Riverside | 110 min |
| Sep 13, 7:55 AM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 55 min |
| Sep 13, 9:18 AM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Sep 13, 10:00 AM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 60 min |
| Sep 13, 10:53 AM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 40 min |
| Sep 13, 12:00 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Sep 13, 1:20 PM PDT | Dust Storm Warning | PSR | 100 min | |
| Sep 13, 1:21 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 54 min |
| Sep 13, 2:12 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 63 min |
| Sep 13, 3:00 PM PDT | Flash Flood Warning | PSR | Riverside | 106 min |
| Sep 13, 3:15 PM PDT | Special Weather Statement | PSR | Imperial | 45 min |
| Sep 13, 4:54 PM PDT | Special Weather Statement | PSR | Imperial | 21 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.